Belfast Telegraph

Tuesday 16 September 2014

Warning over alternative remedies

Alternative remedies can be dangerous for children and could even lead to death, it has been warned

Alternative remedies can be dangerous for children and could even lead to death, experts have warned.

Parents are sometimes misguided into thinking they are "more natural", with fewer side effects than conventional drugs.

Experts writing in the journal Archives of Disease in Childhood warned of possible adverse reactions in youngsters.

They analysed monthly data reported to the Australian Paediatric Surveillance Unit between 2001 and 2003. During this period, there were 39 separate incidents of side effects linked with complementary medicine treatment, including four deaths. The children ranged from babies to 16-year-olds, and issues ranged from mild to severe.

In 25 cases (64%), the adverse events were rated as severe, life-threatening or fatal. In 30 cases (77%), the issues were "probably or definitely" related to complementary medicine, and in 17 (44%) the patient was regarded as being harmed by a failure to use conventional medicine.

All four deaths resulted from a failure to use conventional treatments, the reports showed.

One death involved an eight-month-old baby admitted to hospital "with malnutrition and septic shock following naturopathic treatment with a rice milk diet from the age of three months for 'congestion'".

"Another death involved a 10-month-old infant who presented with septic shock following treatment with homeopathic medicines and dietary restriction for chronic eczema," it said. The third death was sudden and "was reported in a child who had presented with multiple seizures, including one with cardiorespiratory arrest".

The fourth death was of a child who needed blood-clotting drugs but was given complementary medicine instead. Some other children were given echinacea, which is thought to be linked to the adverse reaction of poor growth. Gingko-ginseng was linked to bleeding as a side-effect.

The authors, from the Royal Children's Hospital in Melbourne, said: "Many of the adverse events associated with failure to use conventional medicine resulted from the family's belief in complementary and alternative medicine and determination to use it despite medical advice."

Latest News

Latest Sport

Latest Showbiz